One thing that no parent wants to discover is that their child is using drugs. Unfortunately, opioid drug use is a major problem among teenagers, and many times, parents don't discover the issue until it's already progressed into a major problem. Opioids cover a blanket of drugs including heroin, morphine, and prescription-grade pain relievers, just to name a few. One of the biggest problems with addiction is not just overdosing; it's also during the withdrawal process as the body comes off of the drug. That's why it's important to get professional help once you discover your child has a drug problem. Here are a few things to consider.
Signs to Look for
For most teenagers, they will try to hide their addiction. This is out of fear and embarrassment, and in some cases confusion about where their addiction is headed. Knowing some common signs of opioid use can help you catch it as soon as possible. Keep an eye out for:
- Extreme changes in behavior, including violent tendencies
- Isolation or withdrawal from family, friends, and typical daily activities
- Changes in appearance such as poor hygiene and extreme weight loss
- Missing personal property including money and valuables
- Truancy and job loss
- Dropping out of sports and after-school events
If you're noticing these drastic changes, it could indicate a sign of opioid or other drug addiction. Now is a good time to sit down and talk with your teen to see if they will admit to their drug problem.
Opioids are strong drugs that are often mixed with other materials or altered to be stronger than what they are supposed to be. Taking the drugs is dangerous enough, but when mixed with too much fentanyl or a chemically laden concoction, they can be instantly deadly. In addition, coming off of opioid drugs is also what makes them so dangerous. That is why proper opioid withdrawal symptom relief is vital. Look for signs of withdrawal such as:
- A strong craving for the drug
- Fever and sweats
- Nausea and vomiting
- Loss of consciousness
- Dilated pupils or lack of coordination
- Shallow breathing
- Slurred speech
Severe effects such as heart attack and stroke are common with opioid overdoses. In many cases, it's too late to save someone because of how quickly the drugs reach the bloodstream. Call 911 immediately if you suspect an overdose or adverse effect from your teen's opioid drug use.
Making sure that your teen gets the right opioid withdrawal treatment and the help they need is vital. There is no time to wait. Start the process by taking your teen to the nearest emergency room right away. From there, they can be medically evaluated and observed as they go through the process for opioid withdrawal relief. The next step will be finding a long-term facility for drug rehabilitation. This is a family effort because everyone is ultimately affected.
With long-term, ongoing therapy and the right opioid withdrawal medication, your teen can get their life back and live a normal, thriving life without drugs.
Contact a local treatment center and ask about their Opioid Withdrawal Treatment program to give your teen the best chance of recovery.